Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Pueblo, CO

June 4, 2002Crowley County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 2002, 3:29 AM MDT for Crowley County, Otero County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 3:29 AM MDT (09:29 UTC)
Expired
Jun 4, 2002, 4:30 AM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Crowley County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 33 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 040929
SVRPUB
COC025-089-041030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
329 AM MDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEAST COLORADO
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 430 AM MDT

* AT 329 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 4 MILES SOUTH OF FOWLER...OR ABOUT 26 MILES
  WEST OF LA JUNTA...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  OLNEY SPRINGS...MANZANOLA AROUND 340 AM MDT
  CROWLEY AROUND 345 AM MDT
  ORDWAY AROUND 355 AM MDT
  SUGAR CITY AROUND 405 AM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3848 10405 3782 10405 3812 10363 3847 10362

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 12 hours 44 minutes earlier.

Area forecast discussion, Jun 3, 2:45 PM MDT, 12 hours 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
245 PM MDT MON JUN 3 2002

...RED FLAG CONDITIONS WILL DEVELOP OVER MOUNTAIN AREAS TODAY...

CHALLENGES WITH TODAYS FORECAST FOCUS ON THE PASSAGE OF TWO SURGES
DOWN THE SOUTHERN FRONT RANGE AND THE SOUTHEAST PLAINS AND THE
POTENTIAL FOR SEVERE THUNDERSTORMS. ALSO FIRE WEATHER CONCERNS FOR
MOUNTAINS AND HIGH VALLEYS.

FIRST SURGE IS WEAK AND PUSHED THROUGH PUEBLO AROUND 08Z. THIS ONE
PROBABLY MORE OUTFLOW FROM NE COLO THUNDERSTORMS AND ALTHOUGH MESOETA
A LITTLE SLOW WITH THE PASSAGE IT HANDLES THE SYSTEM WELL. THE FIRST
SURGE WILL WASH OUT AS THE SUN COMES OUT BUT WILL BE ENOUGH TO RAISE
DEWPOINTS IN THE EAST. TEMPERATURES REBOUND DURING THE DAY AND THINGS
COULD GET INTERESTING IN THE LATE AFTERNOON AND EVENING IN THE EAST.
LIFTED INDICES DROP QUICKLY WITH AFTERNOON HEATING AND CONTINUE TO
DESTABILIZE AS MAIN BOUNDARY APPROACHES IN THE LATE EVENING. EAST TO
NORTHEAST FLOW...STEEP LAPSE RATES AND WEAK TO MODERATE 0-6KM SHEAR
SHOULD SET THE STAGE FOR SOME SEVERE STORMS. BASES WILL BE FAIRLY
HIGH INITIALLY BUT SHOULD LOWER THROUGH THE EVENING ESPECIALLY IN THE
EASTERN ZONES. WOULD NOT BE SURPRISED TO SEE SOME STORMS ROTATING
ESPECIALLY ALONG BOUNDARY. WILL MENTION SOME SEVERE IN EASTERN ZONES
FOR LATE AFTN AND EVENING WITH MENTION OF WIND GUSTS. HAIL THREAT
MOST LIKELY WITH STORMS ON THE BOUNDARY AND IN THE EVENING AFTER
SUNSET.

MEANWHILE FIRE WEATHER CONCERNS RAISED AS HAINES INDEX REMAINS HIGH
AND GUST POTENTIAL WITH CONVECTIVE ACTIVITY. NOT MUCH RELIEF THROUGH
TODAY AS UPPER TROF APPROACHES. WINDS AHEAD OF TROF WILL INCREASE
ESPECIALLY AT RIDGE TOPS. RH WILL BE LOW OVER MOUNTAIN AREAS WITH
SOME IMPROVEMENT TONIGHT AND TUESDAY WITH TROF/UPPER LOW PASSAGE.

MODELS SEEM TO BE DOING SIMILAR THINGS WITH SOUTHWEST US TROF.
COOLER...AND HOPEFULLY WETTER DAY ON TUESDAY FOLLOWED BY RETURN TO
DRY CONDITIONS AT END OF WEEK. CURRENT FORECAST HANDLING CHANGES
WELL AND WILL NOT MAKE ANY ADJUSTMENTS.

.PUB...RED FLAG WARNING FW ZONES 220>225 UNTIL MIDNIGHT.

FORTUNE

In the hours before

Special weather statement, Jun 3, 11:25 PM MDT, 4 hours 4 minutes before
COZ076-79>081-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1125 PM MDT MON JUN 3 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH TORNADO WATCH
OTERO...CROWLEY...KIOWA...BENT AND PROWERS COUNTIES HAS BEEN
CANCELLED. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH TONIGHT BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE
THUNDERSTORM STRENGTH.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:46 PM MDTSevere Thunderstorm WarningPUBEl Paso44 min
Jun 3, 7:02 PM MDTTornado WarningPUBEl Paso43 min
Jun 3, 7:12 PM MDTSevere Thunderstorm WarningPUBCrowley48 min
Jun 3, 7:40 PM MDTTornado WarningPUBCrowley, Kiowa, Otero65 min
Jun 3, 8:54 PM MDTSevere Thunderstorm WarningPUBKiowa51 min
Jun 3, 9:02 PM MDTSevere Thunderstorm WarningPUBPueblo58 min
Jun 3, 9:05 PM MDTSevere Thunderstorm WarningPUBPueblo55 min
Jun 3, 9:30 PM MDTSevere Thunderstorm WarningPUBCrowley60 min
Jun 3, 10:00 PM MDTSevere Thunderstorm WarningPUBPueblo45 min
Jun 4, 6:20 AM MDTSevere Thunderstorm WarningPUBKiowa55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.